Georgia, 2004

Damaging Winds in Georgia, May 31, 2004

May 31, 2004 · NWS TAE · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 31, 2:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, May 31, 2:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT MON MAY 31 2004

...UPDATE TO MODIFY COASTAL WATERS FORECAST...

WINDS OVER THE WESTERN WATERS HAVE DECREASED AND ARE NOW WELL BELOW
SMALL CRAFT EXERCISE CAUTION LEVELS. THUS...WILL REMOVE SCEC FROM
THE FORECAST.

*******************************************************
.SYNOPSIS...CONVECTION ASSOCIATED WITH THE LARGE OUTFLOW BOUNDARIES
IS MOVING ACROSS SOUTHEAST ALABAMA AND SOUTHERN GEORGIA. THESE STORMS
HAVE INDEED TURNED OUT TO BE WEAKER THAN THE ONES TO THE NORTH AND
WEST...AS THE STORMS HAVE ENCOUNTERED MORE UNFAVORABLE AIR OVER US.
BARRING THE SHOWERS AND THUNDERSTORMS SKIES ARE PARTLY CLOUDY TO
MOSTLY SUNNY...WITH TEMPERATURES REACHING INTO THE 90S AND DEWPOINTS
IN THE MID 70S PRODUCING UNCOMFORTABLY HUMID CONDITIONS. WINDS ARE
GENERALLY FROM THE SOUTHWEST AT 10 TO 15 WITH HIGHER GUSTS
ASSOCIATED WITH THE SHOWERS AND THUNDERSTORMS.

&&

.SHORT TERM...THE MODELS ARE IN GOOD AGREEMENT...STALLING WHAT IS
LEFT OF THE FRONTAL BOUNDARY WITH ITS ASSOCIATED BAND OF INCREASED
MOISTURE ACROSS OUR FORECAST AREA THROUGH TUESDAY. MODELS SHOW A
BROAD MID- TO UPPER-LEVEL TROUGH SETTING UP EAST OF THE
ROCKIES...THROUGH WHICH NUMEROUS SHORTWAVES ARE EXPECTED TO MOVE
DURING THE NEXT FEW DAYS. THIS WILL BRING INCREASED CHANCES FOR
RAIN...TOO LATE TO RESCUE THE MONTH OF MAY FROM ITS RAIN DEFICIT.

.LONG TERM...THE UPPER TROUGHING WILL PERSIST OVER THE EASTERN US
THURSDAY THROUGH THE BEGINNING OF NEXT WORK WEEK...WITH NUMEROUS
SMALL IMPULSES MOVING THROUGH THE BASE OF THIS TROUGH DURING THIS
TIME. THESE ALONG WITH A WEAK BOUNDARY STALLED OVER THE FORECAST
AREA WILL GENERATE SHOWERS AND CONVECTION ACROSS THE AREA. POPS AND
TEMPS WILL BE NEAR NORMAL.

&&

.MARINE...IT REMAINS WINDY JUST WEST OF OUR COASTAL AREA IN MOB
WATERS...AND OUR WESTERN WATERS WERE IN SMALL CRAFT EXERCISE CAUTION
CONDITIONS MOST OF THE DAY. IN OUR EASTERN WATERS...WINDS AND SEAS
HAVE NOT RISEN QUITE AS MUCH AS EXPECTED...REMAINING BELOW CRITERIA
MOST OF THE DAY WITH NO INDICATION OF INCREASING. MODELS ALSO DO NOT
JUSTIFY KEEPING SCEC FOR EASTERN WATERS. WINDS WILL REMAIN GENERALLY
FROM THE WEST AT SLIGHTLY LOWER LEVELS TOMORROW THROUGH SATURDAY.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 85 69 86 / 40 60 30 50
PFN 75 84 73 86 / 50 60 30 50
DHN 70 86 69 86 / 60 60 30 50
ABY 70 85 67 87 / 60 60 30 50
VLD 72 85 67 88 / 40 60 30 50
CTY 74 88 70 87 / 20 30 30 50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

 16
Hazardous weather outlook, May 31, 3:17 AM EST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 AM EDT MON MAY 31 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-010817-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
418 AM EDT MON MAY 31 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS PORTIONS OF SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA TODAY...MAINLY THIS AFTERNOON. A SQUALL
LINE WILL APPROACH THIS AREA FROM THE NORTHWEST BY LATE MORNING OR
EARLY AFTERNOON. THE PROXIMITY OF THIS SQUALL LINE AND STRONG DAYTIME
HEATING OF A MOIST AIRMASS WILL COMBINE TO GENERATE SCATTERED
THUNDERSTORMS...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREAT WILL
BE DAMAGING STRAIGHT LINE WINDS AND HAIL. ELSEWHERE...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST FLORIDA...BUT
CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY...THEN DIMINISHING RAIN
CHANCES TUESDAY NIGHT AND WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON...AND SPOTTER
ACTIVATION MAY BE REQUIRED.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE PANHANDLE
AND BIG BEND COAST.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

9-FOURNIER

In the hours before

Special weather statement, May 31, 3:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT MON MAY 31 2004

FLZ011-312107-
JACKSON FL-
423 PM EDT MON MAY 31 2004

AT 422 PM EDT(322 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER WESTERN JACKSON COUNTY...MOVING
EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...DIME SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

17-GOULD
Special weather statement, May 31, 3:35 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EDT MON MAY 31 2004

ALZ069-FLZ009>013-016>019-026-027-GAZ123-125-127>131-142>148-155>161-
010000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-COLQUITT GA-COOK GA-DECATUR GA-DOUGHERTY GA-EARLY GA-
GADSDEN FL-GRADY GA-HOLMES FL-HOUSTON AL-IRWIN GA-JACKSON FL-
JEFFERSON FL-LANIER GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-
MILLER GA-MITCHELL GA-SEMINOLE GA-THOMAS GA-TIFT GA-TURNER GA-
WAKULLA FL-WASHINGTON FL-WORTH GA-
435 PM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF
SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 800 PM EDT MONDAY
EVENING (700 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...HOUSTON.

IN FLORIDA...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN...
GADSDEN...LIBERTY...LEON...WAKULLA...JEFFERSON...AND MADISON.

IN GEORGIA...EARLY...MILLER...SEMINOLE...CALHOUN...
BAKER...DECATUR...DOUGHERTY...MITCHELL...GRADY...
WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD
Special weather statement, May 31, 4:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 PM EDT MON MAY 31 2004

GAZ143-155-156-312200-
DECATUR GA-MILLER GA-SEMINOLE GA-
510 PM EDT MON MAY 31 2004

AT 515 PM EDT(415 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER SEMINOLE COUNTY...MOVING EAST AT
35 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

10-BOLINSKI

The radar

The Tallahassee radar (KTLH), 54 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
May 31, 5:00 PM EST
Where
Decatur County, 3 mi W of Climax
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.867, -84.483

Downed trees reported by the Decatur County Fire/EMS.

Thunderstorm Wind, Grady

When
May 31, 5:30 PM EST
Where
Grady County, Cairo Grady Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
30.883, -84.150

Downed trees and power lines reported by the Grady County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398190, 5398191.